North Dakota, 2022

Hail and Damaging Winds in North Dakota, July 15, 2022

July 15, 2022 · NWS FGF · 6 events in 2 counties and zones

Isolated severe thunderstorms formed in eastern North Dakota during the early overnight hours, then moved into west-central Minnesota. Hail and thunderstorm wind damage were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated severe thunderstorms formed in eastern North Dakota during the early overnight hours, then moved into west-central Minnesota. Hail and thunderstorm wind damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 9:52 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 14, 9:52 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1052 PM CDT Thu Jul 14 2022

.UPDATE...
Issued at 1013 PM CDT Thu Jul 14 2022

The strongest cell that was over southern Manitoba finally began a
faster shift south, and then fell apart, with essentially nothing
left of it now. Another small line of echoes formed in Walsh
County and these are currently moving through the Grand Forks
area. Again, we are getting some large drops of rain, but the band
is moving fairly quickly. Did get a report of some pea sized hail
in southern Walsh County with this band about an hour ago. This
activity should continue to quickly progress to the southeast.
Still not seeing much evidence that the low level jet will
contribute to too much development in this FA overnight. The main
focus for it remains across southern Minnesota. Think all the
activity over eastern ND will end within the next hour.

UPDATE Issued at 622 PM CDT Thu Jul 14 2022

The early evening activity on radar has been fairly weak and
remains progressive. Did have a couple of cells move right over
our office and drop some tropical type rain. Winds are nearly
calm, the air is humid, and the rain drops large. At the office
here, we picked up about a half an inch in less than an hour. If
the cells were larger and more stationary, flash flooding would be
an issue. Did increase precipitation chances into the categorical
range for the next few hours, as this steady band moves to the
east. The big question is whether anything re-develops in its
wake. Confidence remains pretty low, but the latest CAMs are
showing several scenarios. One scenario is nothing developing
behind this initial shower/weak thunder activity. A second is a
few strong to severe cells over central and eastern North Dakota
in the next few hours (these would drop more south-southeast). A
third is additional development over our far southeast FA (west
central Minnesota) in the mid to late evening. This looks to be
associated with a developing low level jet. Not sure how long this
third scenario would last in our FA, as any storms would continue
to push east-southeast by late evening into the early overnight.
So will continue to monitor through the evening.

&&

.SHORT TERM...(This evening)
Issued at 330 PM CDT Thu Jul 14 2022

Surface analysis indicates adiabatically driven temperature
gradient across the Devils Lake Basin, driven largely by ongoing
elevated convection across northeast North Dakota. This convection
is largely tied to an elevated warm front at 850mb attached to an
upper low in Manitoba. This convection is largely expected to
remain elevated as ongoing convection has significantly limited
diurnal heating. As such, there is decreasing confidence in
additional thunderstorm development later this afternoon into the
early evening hours. Limited recovery will likely at least limit
surface-based convection potential in our area. Still, elevated
instability does remain across much of North Dakota. Additionally,
clearing has begun to occur in Towner County and the far western
fringe of Benson.

Depending on how the next several hours shake out, there is the
conditional threat for some surface based supercells, although as
time goes on, confidence continues to diminish in that respect. If
convection does form, however, the elevated instability will be
enough to create a solid potential for hail. If more surface-based
convection arises, all hazards are on the table.

As this system moves out of the area tonight, expect calmer winds as
the pressure gradient force diminishes. Additional convection is
possible along a warm front in Lakes Country overnight tonight,
although a marginal risk for severe storms is most likely with this
given surface inversion and instability near the warm front.

With the ongoing convection, it does seem feasible that a flash
flood threat may arise over the next 12 hours. PW values appear
within the range of 1.0-1.5". Additionally, upper level flow is
parallel to the initiating warm front boundary overnight tonight.
Because of this, if storms are able to train for extended periods, a
flash flood threat may arise overnight, although confidence in this
arising is in the 30-40% range.

.LONG TERM...(Friday through Thursday)
Issued at 330 PM CDT Thu Jul 14 2022

Friday initially dry with an area of high pressure building
southward through the area with weak CAA in place. Have nudged
temps down a degree or two across the area with the more
northeasterly flow behind the weak backdoor cold front pushing
through. Upper ridging continues to build in aloft, with a weak
shortwave topping the ridge and moving through the region late
Friday night into Saturday. Storm chances will be possible with
the shortwave late Friday night through Saturday. Some severe
potential into the afternoon and evening, with CAPE around 1-2KJ
and bulk shear around 30-40kts.

The heat builds into the area Sunday into Monday beneath the upper
ridge with highs expected to top out into the 90s across the area.
Dewpoints in the mid to upper 60s will push heat indices into the
upper 90s in spots Sunday and Monday. A larger upper low will move
eastward dampening the upper ridge late Monday through Tuesday
bringing the next chance for storms. Upper low to dive
southeastward through Minnesota Tuesday night with more zonal flow
aloft expected for Wednesday into Thursday. Cooler conditions
back into the 80s expected by mid-week. Severe threat could be
limited with Monday into Tuesday with the warm air aloft creating
quite a decent cap. Better chances will be toward the edge of the
thermal ridge toward northern and eastern portions of the forecast
area late Monday into Monday night, and again on the backside of
the system into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1052 PM CDT Thu Jul 14 2022

Based on current trajectories, all the activity on radar should be
out of the TAF sites by 06z. This will leave just some SCT-BKN mid
level clouds across the FA. However, there are some lower SCT-BKN
MVFR clouds around KDVL that will have to be monitored. Guidance
has been showing the potential for some fog development late
tonight into sunrise Friday. At this point, will only mention this
potential at KDVL and KGFK, but it could affect other sites as
well. Still think there will be some cumulus development Friday
afternoon, which would fade away again Friday evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Perroux
LONG TERM...MJB
AVIATION...Godon
Hazardous weather outlook, Jul 14, 9:56 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1056 PM CDT Thu Jul 14 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160400-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1056 PM CDT Thu Jul 14 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated strong to severe thunderstorms are possible west of the
Red River Valley Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 14, 7:47 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
847 PM CDT Thu Jul 14 2022

NDZ016-027-150215-
Eastern Walsh County ND-Grand Forks ND-
847 PM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of north central Grand
Forks and southeastern Walsh Counties through 915 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm over
Veseleyville, or 10 miles southwest of Grafton, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Voss around 855 PM CDT.
  Minto and Forest River around 900 PM CDT.
  Ardoch and Warsaw around 910 PM CDT.
  Poland around 915 PM CDT.

This includes Interstate 29 between mile markers 161 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4826 9776 4843 9765 4828 9714 4805 9727
TIME...MOT...LOC 0146Z 294DEG 32KT 4831 9759

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BH

The radar

The Fargo/Grand Forks radar (KMVX), 32 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Traill

When
July 15, 12:18 AM CST
Where
Traill County, 3.75 mi E of Greenfield
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.270, -97.140

Thunderstorm Wind, Cass

When
July 15, 12:40 AM CST
Where
Cass County, 4.89 mi ENE of Hunter
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.200, -97.120

Received a public storm report of 6 to 8 inch branches snapped. One small tree was uprooted. Wind and hail came in several waves.

Heavy Rain, Cass

When
July 15, 2:00 AM CST
Where
Cass County, 5.21 mi W of Grandin
Reported by
Mesonet
Coordinates
47.240, -97.110

A report of 4.42 inches of rain was reported as measured at a personal weather station.

Thunderstorm Wind, Cass

When
July 15, 2:00 AM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.880, -96.820

Received a public report of tents blown over at the Fargo Street Fair.

Hail, Cass

When
July 15, 3:05 AM CST
Where
Cass County, 2.28 mi NNE of Kindred
Measured
1 in hail
Reported by
Public
Coordinates
46.680, -97.000

Heavy Rain, Traill

When
July 15, 7:42 AM CST
Where
Traill County, 4.44 mi ESE of Greenfield
Reported by
COOP Observer
Coordinates
47.250, -97.130

A Co-Op observer called in an observation measurement of 4.45 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1049222, 1049223, 1049224, 1049225, 1049226, 1049227.